MAUDE Adverse Event Report: ROCHE MOLECULAR SYSTEMS, INC. - BRANCHBURG COBAS SARS-COV-2 & INFLUENZA A/B TEST FOR USE ON THE COBAS LIAT SYSTEM; REAGENTS, 2019-NOVEL CORONAVIRUS NUCLEIC ACID

ROCHE MOLECULAR SYSTEMS, INC. - BRANCHBURG COBAS SARS-COV-2 & INFLUENZA A/B TEST FOR USE ON THE COBAS LIAT SYSTEM; REAGENTS, 2019-NOVEL CORONAVIRUS NUCLEIC ACID
Catalog Number 09211101190
Medical Device Problem Codes False Positive Result (1227); Incorrect, Inadequate or Imprecise Result or Readings (1535); Output Problem (3005)
Health Effect - Clinical Codes Anxiety (2328); Unspecified Respiratory Problem (4464); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/08/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Review of the instrument's run data showed the 3 alleged runs in addition to the 2 found made a potential false positive call for sars-cov-2 & influenza b, due to abnormal pcr growth curves.The device was retuned for repair.The customer issue has been alleged on the cobas liat system, product code: occ, catalog number 07341920190 and udi (b)(4).The test used on the cobas liat system is the cobas sars-cov-2 & influenza a/b test for use on the cobas liat system ((b)(4), product code: qjr).The product catalog number for the test is 09211101190 and the udi is (b)(4).Roche received complaints alleging invalid and/or false positive results with the cobas® sars-cov-2 & influenza a/b test for use on the cobas® liat® system for one or more targets (sars-cov-2, influenza a, influenza b).When reviewing the customer-provided data associated with the reported invalid and false positive results, abnormal pcr curves were observed.Per the on-going investigation, several potential causes for the abnormal pcr growth curves leading to invalids and false positives have been identified.These include tube leaks, abnormal pcr steps, and loose thermal sensor wiring.Overall across the installed base, these issues from product use may occur sporadically.For invalid or false positive influenza results, adverse health consequences are not likely.For invalid sars-cov-2, adverse health consequences are not likely since detectability is high and testing can be performed on alternative platforms.For erroneous positive sars-cov-2 results, there is the possibility of adverse health consequences in high risk individuals.As stated in the instructions for use, clinical correlation with patient history and other diagnostic information is necessary to determine patient infection status.A cobas liat software update to better identify the thermal sensor errors and a new cobas® sars-cov-2 & influenza a/b script to better detect abnormal pcr curves have been launched.Consignees have been notified.(b)(4).
 
Event or Problem Description
In light of the covid-19 pandemic and the subsequent emergency use authorizations (euas) for sars-cov-2 diagnostic tests, the agency has requested heightened reporting beyond the reasonably suggests requirements of 803 to include allegations of false positive or false negative results independent of harm or malfunction or off-label use.Pursuant to the agency¿s instruction, we hereby submit this mdr.A customer from the us alleged discrepant results generated on 3 patient samples when using a cobas® sars-cov-2 and influenza a/b nucleic acid test for use on the cobas® liat® system, when compared to the results generated with genexpert cepheid for patient 2 and 3.Patient #1 and 3 generated flu b positive and patient 2 generated sars-cov-2 positive and flu b positive.A repeat of the same sample for patient 1 with the same liat® system was negative.A new sample was recollected for patient 2 and tested with the genexpert cepheid and generated sars-cov-2 negative, flu b negative.For patient 3, a repeat testing of the same sample with the genexpert cepheid was also negative.Two additional samples, patients 4 and 5, generated potentially discrepant results, flu b positive and sars cov-2 positive, respectively.The results were not reported.No harm is alleged.An investigation is ongoing.Per the fda guidance three (5) mdrs will be filed one per patient.

Brand Name
COBAS SARS-COV-2 & INFLUENZA A/B TEST FOR USE ON THE COBAS LIAT SYSTEM
Common Device Name
REAGENTS, 2019-NOVEL CORONAVIRUS NUCLEIC ACID
Manufacturer (Section D)
ROCHE MOLECULAR SYSTEMS, INC. - BRANCHBURG
1080 us highway 202 south
branchburg NJ 08876
MDR Report Key12140184
Report Number2243471-2021-02370
Device Sequence Number3705178
Product Code QJR
UDI-Device Identifier07613336100097
UDI-Public07613336100097
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
10329X
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Notification
Type of Report Initial
Report Date (Section B) 07/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2022
Device Catalogue Number09211101190
Device Lot Number10329X
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/08/2021
Initial Report FDA Received Date07/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
2243471-03-17-2021-001-C
Patient Sequence Number1
Patient Age24 YR